Does this mean that the medicine isn’t a good fit for you?
Not necessarily. In most cases, this means that your body is just adjusting to the change in chemicals,
and with a little time and a lot of patience, it should all balance out.
So first of all, what is an SSRI?
An SSRI is a Selective Serotonin Reuptake Inhibitor and is a class of drugs that are typically used as antidepressants in the treatment of major depressive disorder, anxiety disorders, and other psychological conditions. SSRIs are often given as the first line of treatment for these conditions since they are not only effective but are also well-tolerated with fewer side effects than other medications.
SSRIs are also often prescribed for patients dealing with:
The most commonly prescribed SSRIs are:
SSRIs work by elevating the amount of serotonin in the brain. Serotonin is a neurotransmitter- a chemical messenger in the brain that activates brain signaling associated with experiencing pleasure and feelings of well-being. SSRIs affect your brain chemistry by slowing the reabsorption of serotonin, thus elevating it. However- this takes time.
Though initial improvement of symptoms can occur in one to two weeks, most people do not experience the full effect of the medication until 4 – 6 weeks.
4 – 6 Weeks!?
Much of the increased anxiety can be due to the overall worry associated with trying a new medication.
Many times patients will google the medication, and read horror stories on Reddit and other forums, where people talk about side effects, and more often than not- very bad experiences. Though most patients due experience some initial side effects, most do not experience them to the extreme that you may read about on these sites.
Sometimes the side effects are evidence that this particular SSRI isn’t a good fit for you. If that is the case, take a deep breath and know that you are ok. More often than not, this is part of the process and it is not uncommon to try several different medications before finding the right one.
If the side effect is nausea, sometimes taking the medication with food can help. Or if it makes it hard for you to sleep, take it in the morning and if it makes you sleepy, try taking it at night. However, if you find that you are having any thoughts of suicidal ideation, it is critical that you contact your doctor immediately, as this is a potential side effect, and should never be taken lightly.
If the adjustment period includes the normal start-up side effects like increased anxiety, headaches, nausea, and feelings of depression that aren’t lifted yet- here are a few things you can do to help get you through this challenging, but temporary, time.
1. Though it can certainly be troublesome, in some cases reading online SSRI reviews and testimonials can be helpful. These forums can connect you to a community that has experience adjusting to medicines. That being said, these forums can also be a source of anxiety if you spend time reading about negative experiences. Keep in mind that those that do not have a good experience are most likely to post about it, so they do not reflect the mass majority of people that have been helped by SSRIs.
So do yourself a favor and specifically search for “Positive Experiences with SRRIS”, “Positive Reviews of SSRIs” or more specifically positive reviews of whatever specific medication you are taking. By doing this, you will be presented with case after case of patients whose mental health symptoms and lives, dramatically improved by adding an SSRI to their treatment plan.
4. Take note of any positive effects you are experiencing. Are you sleeping better? Do you find that your mood has lifted? Did you experience a situation that usually causes anxiety, but that didn’t as much this time? The list of positive effects may start small, but even something like “feeling hopeful” can have a tremendous impact on how you think and feel.
5. Remember that you are not alone in this. Millions of people have benefitted from antidepressant medication, and many of them experienced exactly what you are going through. Even better, the overwhelming majority of them agree that though starting a medication and adjusting to it can be challenging- it’s absolutely worth it.
So if you are trying a new SSRI, or are on one for the first time- rest assured that you are ok. The symptoms you are experiencing are most likely normal adjustment symptoms- though if you feel that they are too distressing or intolerable, please reach out to your doctor and let them know. Certain side effects like suicidal ideation, mania, and symptoms of serotonin syndrome- are very serious and should be addressed immediately.
As for the headaches, dizziness increased anxiety, fatigue, and so on- many of those are just a normal part of the adjustment process. They should be temporary and if you trust the process, and try some of the 5 things listed above, you can rest assured that “this too shall pass,” and you’ll be feeling much better soon.